Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS San Diego, CA

January 5, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 5, 2008, 2:36 AM PST for San Bernardino County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2008, 2:36 AM PST (10:36 UTC)
Expired
Jan 5, 2008, 4:30 AM PST
In force
114 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 74 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 051042
FFWSGX
CAC071-051230-
/O.NEW.KSGX.FF.W.0003.080105T1036Z-080105T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
236 AM PST SAT JAN 5 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES HESPERIA...

* UNTIL 430 AM PST

* AT 228 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM HEAVY RAINFALL OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3447 11718 3444 11715 3435 11726 3435 11735
      3439 11741 3450 11762
TIME...MOT...LOC 1036Z 180DEG 0KT 3445 11739

$$

SGX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 9:30 PM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 4, 9:30 PM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI JAN 4 2008

.SYNOPSIS...A STRONG WINTER STORM WILL SPREAD RAIN FROM NORTH TO
SOUTH ACROSS THE REGION TONIGHT. THE RAIN WILL BE HEAVY AT
TIMES...AND A FLASH FLOOD WATCH IS IN EFFECT FOR MOST AREAS. THE
RAIN CHANGES TO SHOWERS SATURDAY...WITH ON AND OFF SHOWERS
CONTINUING THROUGH SUNDAY NIGHT. SNOW LEVELS WILL GRADUALLY LOWER TO
5000 FEET THROUGH THE WEEKEND...AND SEVERAL INCHES OF SNOW WILL
ACCUMULATION AT THE HIGHER ELEVATION. STRONG...POTENTIALLY DAMAGING
WINDS ARE EXPECTED TONIGHT THROUGH SATURDAY MORNING. DRIER WEATHER
IS PROJECTED FOR MONDAY AND TUESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

HEAVY RAIN ARRIVED IN THE SAN BERNARDINO MOUNTAINS THIS EVENING WITH
RAIN RATES OF A HALF-INCH PER HOUR AT LYTLE CREEK ON THE LOWER
COASTAL SLOPES. RAIN EXTENDED ALL THE WAY BACK TO VENTURA
COUNTY...MOVING WEST TO EAST. THE SBD MTNS ARE IN FOR A 6 TO 8 HOUR
PERIOD OF MODERATE TO HEAVY RAIN TRAINING OVER THE SAME AREAS
THROUGH 12Z. FLASH FLOOD WARNINGS HAVE BEEN ISSUED.

THE RAIN WAS MOVING WEST TO EAST THIS EVENING...BUT WILL SLOWLY SAG
SOUTH OVERNIGHT AS THE TROUGH DIGS DOWN THE COAST...BRINGING
MODERATE TO HEAVY RAIN TO ORANGE AND RIVERSIDE COUNTY BETWEEN 06Z
AND 12Z. THE HEAVIEST RAIN WILL REACH NORTHERN SAN DIEGO BTWN 08Z
AND 12Z...THE SPREAD INTO SOUTHERN SAN DIEGO COUNTY BTWN 12-15Z.

STRONG OROGRAPHICS ARE ALREADY IN PLACE. BUT THE BEST TERRAIN
INDUCED LIFT IS STILL YET TO ARRIVE. THE 850 MB LLJ CORE OF 50KT
TRACKS OVER THE AREA BTWN 06-12Z...THE TIME FRAME FOR THE HEAVIEST
RAINS AND MOST INTENSE RAIN RATES. HEAVIEST RAIN WILL FALL ON THE
SBD MTNS AND FOOTHILLS...AND THERE ARE CONCERNS THAT RADAR ECHOES
TRAINING OVER THE MTNS COULD BRING RAIN AMOUNTS IN EXCESS OF 12
INCHES IN PLACES LIKE LYTLE CREEK. ORANGE COUNTY MTNS ARE ALSO AN
AREA OF CONCERN TONIGHT.

RIVERSIDE AND SAN DIEGO COUNTY WILL SEE SHORTER DURATIONS OF OPTIMAL
OROGRAPHICS AND HEAVY RAINFALL. WHILE 4 TO 8 INCHES AMOUNTS IN THE
MTNS ARE IMPRESSIVE AND WILL CAUSE FLOODING/MUDSLIDE PROBLEMS...THE
HEAVIEST RAINS WILL FALL OVER SBD AND ORANGE COUNTY MTNS.

2 TO 4 INCHES AMTS IN THE INLAND EMPIRE AND COASTAL ORANGE COUNTY
LOOK ON TARGET...WITH 5 INCHES POSSIBLE NEAR THE FOOTHILLS. SAN
DIEGO COUNTY COASTS AND VALLEYS WILL SEE LESSER AMTS DUE TO THE
SHORTER DURATION OF MODERATE TO HEAVY RAINS...FROM 1 TO 2 INCHES.
DESERT RAINFALL ALL DEPENDS ON HOW MUCH MOISTURE MAKES IT OVER THE
MTNS...AND A HALF INCH TO INCH IS POSSIBLE IN THE HIGH DESERTS WITH
HALF AN INCH OR LESS IN THE LOWER DESERTS.

THE UPPER SUPPORT AND STRONGEST OROGRAPHICS SHIFT EAST EARLY
SATURDAY. THE WIDESPREAD HEAVY RAINS WILL END IN SBD AND ORANGE
COUNTIES BTWN 12-15Z...BTWN 15-18Z IN RIVERSIDE...AND FROM 18Z-21Z
IN SAN DIEGO.

POST FRONTAL INSTABILITY WILL BRING OFF AND ON SHOWERS SATURDAY
NIGHT THROUGH SUNDAY MORNING. SUNDAY AFTERNOON ANOTHER POTENT LITTLE
SHORT WAVE WILL BRING ANOTHER ROUND OF HEAVIER PRECIP SUNDAY
EVENING. SHOWERS WILL TAPER OFF MONDAY.

THE SNOW LEVEL WAS AT 6500 FEET THIS EVENING...A LITTLE LOWER THAN
ORIGINALLY THOUGHT. IT SHOULD STAY THERE OR RISE SLIGHTLY OVERNIGHT
IN THE WARM SOUTHWEST PREFRONTAL WINDS. COLD AIR ADVECTION LATER
TONIGHT AND SATURDAY WILL LOWER SNOW LEVELS DOWN TO 6000 FEET
SATURDAY AFTERNOON...THEN DOWN TO 5000 FT SUNDAY NIGHT WITH THAT
COLDER SHORTWAVE. MOST SIGNIFICANT SNOW FALL WILL FALL AT THE
HIGHEST ELEVATIONS FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS.

RIDGING AND DRY WEATHER BUILD IN MONDAY INTO TUESDAY. ANOTHER FAST
MOVING SHORT WAVE LOOKS STRONG ENOUGH FOR A CHANCE OF RAIN TUESDAY
NIGHT INTO WEDNESDAY MORNING.

&&

.LONG TERM (TUE-FRI)...MOIST WLY FLOW WILL CONTINUE PARTLY CLOUDY
SKIES. WEAK RIDGING TUE WILL BRING A LITTLE WARMING. A SHORT WAVE
TROUGH COULD BRING A FEW LIGHT SHOWERS TUE NIGHT INTO WED MORNING.
MORE RIDGING WED AFTERNOON INTO THU WITH POSSIBLY ANOTHER SHORT WAVE
FRI WITH ANOTHER SMALL CHANCE OF PRECIP. HOWEVER...MODEL HAVE BEEN
INCONSISTENT AND PRECIP CHANCE TOO SMALL TO MENTION AT THIS TIME.

&&

.AVIATION...
050430Z...A COLD FRONT WILL CONTINUE TO MOVE THROUGH TONIGHT INTO
SATURDAY MORNING AND PRODUCE HEAVY RAIN AT TIMES. THE RAIN WILL
TAPER OFF LATE MORNING FROM THE NORTHWEST...BECOMING SHOWERS BY
SATURDAY AFTERNOON AND NIGHT. BASES WILL BE MOSTLY 1000 TO 2500 FT
OVERNIGHT INTO SATURDAY MORNING. TOPS WILL BE TO 25000 FT OR HIGHER.
BASES WILL LOWER TO 500 TO 1000 FT IN HEAVY RAIN WITH LOCALLY LOWER
BASES TO 200 FT. VSBY WILL LOWER TO 1-2SM IN THE MORE MODERATE
SHOWERS...AND DOWN TO 1/2SM TO 1/4SM IN HEAVY RAIN. HIGHER TERRAIN
OBSCURED. CONDITIONS ARE EXPECTED TO IMPROVE LATE MORNING SATURDAY
WITH BASES RISING TO AROUND 2500 FEET MSL OR HIGHER AND VSBY MOSTLY
ABOVE 7SM. SOME PERIODS OF SHOWERS AND LOWER CLOUDS AND VISIBILITIES
WILL STILL BE POSSIBLE AT TIMES.

&&

.MARINE...
050430Z...A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
REGION THROUGH SATURDAY MORNING. THEN MORE PERIODS OF RAIN WILL MOVE
THROUGH THE AREA THROUGH MONDAY. THUNDERSTORMS AND WATERSPOUTS WILL
BE POSSIBLE DURING THIS PERIOD OF INCLEMENT WEATHER. A HIGH SURF
ADVISORY CONTINUES FOR SATURDAY THROUGH TUESDAY MORNING. A NORTHWEST
SWELL WILL INCREASE TO 4 TO 6 FT TONIGHT AND THEN TO 5 TO 7 FEET
SATURDAY.  SWELLS WILL THEN RISE A BIT HIGHER SUNDAY AND MONDAY.
SOUTH WINDS WILL BECOME STRONG AND GUSTY THROUGH SATURDAY MORNING
WITH PERIODS OF STRONG WINDS THROUGH MONDAY. SEAS WILL BE CHAOTIC
THROUGH MONDAY AT TIMES. WHEN THE WINDS DECREASE SATURDAY AFTERNOON
THROUGH SUNDAY...THE SEAS WILL BE AROUND 10 FT OR HIGHER AND
HAZARDOUS SEAS WILL BE THE REASON FOR THE SMALL CRAFT ADVISORY WHEN
WINDS DROP BELOW 25 KT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM THROUGH SATURDAY AFTERNOON FOR THE
MOUNTAINS...INLAND VALLEYS AND COASTAL AREAS. SEE LAXFFASGX.

HIGH WIND WARNINGS AND WIND ADVISORIES FOR MTNS...VALLEYS AND
COASTAL ZONES UNTIL 2 PM SATURDAY. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY UNTIL 2 AM PST MONDAY. SEE LAXCWFSGX.

HIGH SURF ADVISORY 6 AM SATURDAY UNTIL TUESDAY AFTERNOON. SEE
LAXCFWSGX.

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

&&

PUBLIC...MOEDE
AVIATION...SMALL
Hazardous weather outlook, Jan 4, 5:45 PM PST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 PM PST FRI JAN 4 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-051200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
545 PM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.

.DAY ONE...TONIGHT

A PACIFIC STORM WILL BRING HEAVY RAIN...FLOODING AND STRONG WINDS.

SEE LAXFFASGX...LAXNPWSGX AND LAXCWFSGX OR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN TAPERING TO SHOWERS SATURDAY. SCATTERED SHOWERS SATURDAY NIGHT
AND SUNDAY BECOMING MORE WIDESPREAD SUNDAY EVENING. HIGH SURF INTO
TUESDAY.

SEE LAXFFASGX...LAXNPWSGX...LAXCWFSGX AND LAXCFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION HAS BEEN
REQUESTED.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:54 PM PSTFlash Flood WarningSGXRiverside, San Bernardino9 hr
Jan 5, 1:25 AM PSTFlash Flood WarningSGXOrange3 hr
Jan 5, 4:00 AM PSTFlash Flood WarningSGXSan Diego4 hr
Jan 5, 4:21 AM PSTFlash Flood WarningSGXSan Bernardino4 hr
Jan 5, 4:37 AM PSTFlash Flood WarningSGXOrange4 hr
Jan 5, 5:05 AM PSTHeavy Snow WarningSGXRiverside, San Bernardino51 hr
Jan 5, 5:18 AM PSTDense Fog AdvisorySGXOrange, Riverside, San Bernardino, San Diego51 hr
Jan 5, 10:25 AM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.